Hail, Crawford
- When
- May 6, 7:16 PM CST
- Where
- Crawford County, 0.88 mi NE of Girard
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.509, -94.839
Clusters of thunderstorms produced flooding across extreme southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Clusters of thunderstorms produced flooding across extreme southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 1:45 PM CST, 5 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT SUN MAY 6 2007 .DISCUSSION... FORECAST CHALLENGES CONTINUE TO BE SEVERE WEATHER THREAT THIS AFTERNOON...ALONG WITH PRECIP CHANCES THROUGH THE WEEK. CURRENTLY...OUTFLOW BOUNDARY FROM CONVECTION OVER NORTHERN MISSOURI SLOWLY MAKING ITS WAY SOUTH. THUNDERSTORM ACTIVITY MAINLY BEHIND THE BOUNDARY. OTHERWISE...NO LIFTING MECHANISM TO GET THUNDERSTORMS GOING. WE DID AN 18Z SOUNDING FOR SPC...STILL SHOWING CAPS AT 850MB AND 650MB. CAPES AROUND 3100 J/KG WITH CIN -30 J/KG. A LOT OF INSTABILITY...BUT WITH LACK OF TRIGGER...GOING TO BE HARD PRESSED TO GET ANY WIDESPREAD CONVECTION GOING. MM5 MODEL SHOWING SOME FAIRLY GOOD LOW LEVEL MOISTURE CONVERGENCE ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI ALONG WHATS LEFT OF AN OLD STATIONARY FRONT...CAN SEE FAIRLY GOOD ON SATELLITE IMAGERY. NOT MUCH SHEAR FROM THE 18Z SOUNDING...DO HAVE A SOUTHWEST LLVL JET OF 30KTS AT 4500FT WITH 0-3KM HELICITIES OF 99 M2/S2. SO DONT THINK TORNADOES WILL BE A PROBLEM TODAY. BUT SINCE THE TORNADO WATCH IS OUT...DECIDED TO LET IT RIDE A FEW MORE HOURS...AT LEAST THROUGH SUNSET TO SEE IF ANYTHING DEVELOPS. GIVEN POOR PERFORMANCE OF MODELS OVER THE PAST FEW DAYS...PRECIP CHANCES REMAIN QUESTIONABLE. DECIDED TO GO WITH INHERITED POPS THIS FORECAST CYCLE. GFS SHOWING RIDGE REMAINING FIRM OVER THE AREA THROUGH TUESDAY. UPPER LOW VERY SLOWLY MOVES EAST ACROSS THE STATE GIVING CHANCE POPS THROUGHOUT THE WEEK. GCC && .AVIATION... FOR THE 18Z SGF TAFS...CUMULUS FIELD AOA 3500 WILL CONTINUE THROUGH 00Z WITH A BROKEN DECK OF 3500/4500 POSSIBLE DURING THE AFTERNOON HOURS. OUTFLOW BOUNDARY ACROSS WEST CENTRAL MISSOURI THIS AFTERNOON WILL LIKELY HOLD STEADY OR RETROGRADES NORTHWARD...OR EVEN WASHOUT. THEREFORE...ONLY THUNDERSTORM ACTIVITY WILL LIKELY DEPEND UPON THE AMOUNT OF INSTABILITY FROM ANY TYPE OF OUTFLOW BOUNDARY NEAR KSGF/KJLN. BEST CHANCE OF THUNDERSTORM ACTIVITY WITH MVFR/IFR CEILINGS/VISIBILITIES WILL OCCUR AROUND KJLN. WILL UPDATE TAFS IF ANY DEVIATION OF CURRENT TRENDS INDICATE. JLT FOR THE 18Z PLEASANT HILL TAFS...MORNING MCS AND OUTFLOW BOUNDARIES INDICATED A PERSISTENT EAST/NORTHEAST WIND DURING THE EARLY AFTERNOON PERIOD. MVFR CEILINGS WILL OCCUR WITH ANY HEAVIER CONVECTIVE CELLS. HAVE ONLY ALLOWED FOR A TEMPORARY PERIOD THROUGH 20Z AND WILL UPDATE IF CURRENT TRENDS INDICATE. HOWEVER...MORNING MCS WILL LIKELY DAMPER ANY EXTREME INSTABILITY TRENDS...SO THUNDERSTORM ACTIVITY SHOULD BE MODERATE TO STRONG. DONT EXPECT SEVERE ACTIVITY THROUGH THE NEXT 3/6 HOURS. AFTER 00Z...THUNDERSTORM POTENTIAL WILL LIKELY INCREASE AS THE LOW LEVEL JET INCREASES AND THUNDERSTORM ACTIVITY FROM OKLAHOMA AND SOUTHEAST KANSAS MOVES NORTHWARD. JLT && SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 700 PM CDT SUN MAY 6 2007 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 700 PM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORM PRODUCING... HAIL TO THE SIZE OF QUARTERS. WIND GUSTS IN EXCESS OF 60 MPH. ISOLATED TORNADOES. TORRENTIAL DOWNPOURS OF RAIN AND FLASH FLOODING. AREAS AFFECTED AND TIMING: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND NORTHWEST OF A LINE FROM JOPLIN TO STOCKTON TO VIENNA THROUGH THIS EVENING. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED SOUTH AND EAST OF THIS LINE THROUGH THIS EVENING. DISCUSSION: AN OUTFLOW BOUNDARY...ORIGINATING FROM THUNDERSTORMS OVER NORTHERN MISSOURI THIS MORNING...HAS SETTLED ACROSS WEST CENTRAL AND CENTRAL MISSOURI THIS AFTERNOON. STRONG SOUTHERLY FLOW IN THE LOW LEVELS OF THE ATMOSPHERE IS INTERACTING WITH THIS BOUNDARY IN A WARM...MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS EXTREME SOUTHEAST KANSAS AS WELL AS WEST CENTRAL AND CENTRAL MISSOURI. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN THIS AREA...WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS POSSIBLE. ISOLATED TORNADOES ARE POSSIBLE ALONG IN AREAS ALONG THE MISSOURI KANSAS STATE LINE IN THE VICINITY OF THE OUTFLOW BOUNDARY. IN ADDITION TO THE RISK OF SEVERE WEATHER...VERY HEAVY RAINFALL IS EXPECTED. SEVERAL INCHES OF RAIN WILL BE POSSIBLE WITH THE TORRENTIAL DOWNPOURS FROM THESE STORMS WHICH WILL LEAD TO FLASH FLOODING. OTHER...MORE ISOLATED...THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS THE REMAINDER OF THE OZARKS THROUGH THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DIMINISH IN INTENSITY AND AREAL COVERAGE DURING THE MID AND LATE EVENING HOURS. HOWEVER... ADDTIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH MIDWEEK. STRONG TO SEVERE STORMS WILL BE POSSIBLE...BUT SPECIFIC DETAILS REMAIN IN QUESTION. THERE WILL ALSO BE A THREAT FOR HEAVY RAINFALL AND LOCALIZED FLOODING...MAINLY OVER EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MAY BE NEEDED THIS EVENING ACROSS EXTREME SOUTHEAST KANSAS AND PORTIONS OF WESTERN MISSOURI...GENERALLY ALONG AND WEST OF A LINE FROM JOPLIN TO OSCEOLA. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CLAYCOMB/GAGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 712 PM CDT SUN MAY 6 2007 MOZ066-070115- VERNON- 712 PM CDT SUN MAY 6 2007 ...SIGNIFICANT WEATHER ALERT FOR VERNON COUNTY UNTIL 815 PM CDT... AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF ARCADIA...OR 9 MILES SOUTHEAST OF FORT SCOTT...AND MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH ARE EXPECTED WITH THIS STORM. GAGAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 2 SE APPLETON CITY 38.17N 94.00W
05/06/2007 ST. CLAIR MO EMERGENCY MNGR
SEVERE THUNDERSTORM WIND GUSTS DAMAGED THREE BARNS IN
NORTHWEST ST. CLAIR COUNTY. MOST OF THE DAMAGE WAS ROOF
DAMAGE...AND SOME TIN SIDING DAMAGE.
&&
DCRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 W EL DORADO SPRINGS 37.88N 94.06W
05/06/2007 CEDAR MO PUBLIC
0420 PM TSTM WND GST 2 W EL DORADO SPRINGS 37.88N 94.06W
05/06/2007 E60 MPH CEDAR MO PUBLIC
&&
DCRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 1 SW SYRACUSE 38.66N 92.89W
05/06/2007 E0.75 INCH MORGAN MO PUBLIC
&&
DCRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL HANNON 37.62N 94.49W
05/06/2007 E1.00 INCH BARTON MO PUBLIC
&&
DCRAMERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 2 SE APPLETON CITY 38.17N 94.00W
05/06/2007 ST. CLAIR MO EMERGENCY MNGR
SEVERE THUNDERSTORM WIND GUSTS DAMAGED THREE BARNS IN
NORTHWEST ST. CLAIR COUNTY. MOST OF THE DAMAGE WAS ROOF
DAMAGE...AND SOME TIN SIDING DAMAGE.
&&
DCRAMERThe Springfield radar (KSGF), 131 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Several low lying areas along with numerous low wter crossings were flooded over from excessive rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31072, 31073, 31074, 31071.